Nurse Manager, Internal Medicine, Endocrinology & Infectious diseases, Pakistan
Nargis Khowaja is currently working as Nurse Manager of Endocrinology, Internal Medicine, Rapid Response Team, and infectious diseases and Working as Co-Chair of CPR Committee in The Aga Khan university hospital Karachi Pakistan, JCIA Certified. Since 17 years she also has worked in various capacities that is; worked as Nurse Administrator Of All Critical Care Areas Moreover, worked as Head Nurse of Coronary Care Unit, Senior Critical Care Nurse in Coronary Care unit(CCU), Intensive Care Unit(ICU) and Cardio thoracic intensive Care Unit(CICU) In the Aga Khan University hospital Pakistan. Also worked as Staff Nurse in Pediatric ICU in Harley Street Hospital and Adult Intensive care unit (ITU) in Gloustershaire Royal Hospital NHS Trust, London. She has completed her BSc in Nursing from New Life collage of Nursing in 2015.
Objective: Hypothyroidism is an endocrine disorder. In hypothyroidism patient has an underactive thyroid ("hypo-" means "under" or "below normal"). In patients with hypothyroidism, the thyroid does not make enough thyroid hormone to keep the body maintain its normal balance. Common causes of hypothyroidism are autoimmune disease, surgical removal of the thyroid, and radiation treatment. The objective of this literature review is to present the evidence based nursing practice for patients with hypothyroidism. Methodology: The literature review was done from the period of January to November 2015 from various online databases such as PUBMED, CINAHL and Allied Health Literature. Key words used: ‘Hypothyroidism’, ‘adults’, and ‘Nursing Care’ using Boolean (AND, OR) words. The final reference list consists of 20 relevant articles ranging from 2010 to 2015, which include qualitative and quantitative researches, literature reviews, peer reviews, and index articles. Results: The evidence based nursing suggests that nurses should monitor vital signs of patients with hypothyroidism because fluctuations in metabolic rate are exhibited by changes in blood pressure, heart rate, and body temperature. Also, nurses should watch for the reduction in symptoms related to hypothyroidism such as fatigue, constipation, cold intolerance, lethargy, depression, and menstrual irregularities, it demonstrate that patient is getting therapeutic effect from drug. Nursing intervention should also include watching for the symptoms of hyperthyroidism such as nervousness, insomnia, tachycardia, dysarrhythmias, heat intolerance, chest pain, and diarrhea as these symptoms may indicate that the drug is at a toxic level. Moreover, evidence based nursing care recommends to monitor T3, T4, and TSH levels as these levels help determine the effectiveness of pharmacotherapy. Monitoring of blood glucose levels, especially in individuals with diabetes mellitus is important as hormone can increases metabolic rate, and glucose utilization may be altered. Most importantly, nurses should provide supportive nursing care to cope with symptoms of hypothyroidism such as constipation, cold intolerance, and fatigue until drug has achieved therapeutic effects as it will decrease the client’s anxiety, which will promote healing and compliance. Nursing intervention also includes monitor weight once a week as weight loss is expected because of increased metabolic rate as these changes help determine the effectiveness of drug therapy. Furthermore, nurses should monitor patients for signs of decreased compliance with therapeutic regimen as it may require early intervention and education about the medical regimen and the disease process. Conclusion: Evaluation of the effectiveness of drug therapy is an important task for nurses in order to confirm that patient goals and expected outcomes have been met. These outcomes include the patient’s thyroid hormone levels are normal, the patient demonstrates decreased symptoms of hypothyroidism, the patient is free from significant adverse effects from drug therapy. And the patient demonstrates an understanding of the drug’s action by accurately describing drug side effects and precautions.